Gastrointestinal (GI) discomforts are among the most common side effects of antiepileptic drugs (AEDs) that might lead to discontinuation or irregular consumption of the drugs. This study was conducted to evaluate the frequency of GI side effects of different AEDs in intractable epileptic patients treated with single or multiple drugs. GI discomfort of 100 epileptic patients (aged 35-76 years) treated with one or multiple AEDs was assessed. Seventy six patients (76%) were treated with two or more AEDs, and 24 (24%) were on monotherapy. The most common prescribed drug for monotherapy was carbamazepine and the most frequent combination was phenytoin and carbamazepine. Patients were suffering from different GI side effects including heartburn (34.6%), nausea (33.7%), constipation (26%), vomiting (22.1%), diarrhea (21.2%) and dysphagia (19.2%). Nausea and vomiting were significantly higher in patients receiving monotherapy with carbamazepine and valproic acid, respectively. When phenytoin, gabapentine, or valproic acid was added to the other AEDs, the risk of the occurrence of diarrhea, dysphagia, or heartburn was significantly increased, respectively. Addition of gabapentine to the other AEDs in multiple drug therapy was accompanied with the highest frequency of GI complications. This study indicated that GI side effects, which can affect drug absorption and utilization, were common in intractable epileptic patients with long-term AEDs treatment. This may influence the efficacy of the therapy with AEDs and enhance the probability of further attacks.
Copyright © 2010 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.